• Do Selective Serotonin Reuptake Inhibitors Increase Risk for GI Bleeding?

Do Selective Serotonin Reuptake Inhibitors Increase Risk for GI Bleeding?

Use of selective serotonin reuptake inhibitors increases risk for upper gastrointestinal bleeding (UGIB) by 55%—and even more among patients also taking nonsteroidal anti-inflammatory or antiplatelet drugs, researchers report in the January issue of Clinical Gastroenterology and Hepatology. Risk might be reduced significantly by concomitant use of acid-suppressing drugs. Selective serotonin

Read more
  • Video: Risk of Upper Gastrointestinal Bleeding From Different Drug Combinations

Video: Risk of Upper Gastrointestinal Bleeding From Different Drug Combinations

Combined use of nonselective nonsteroidal anti-inflammatory drugs (nNSAIDs), COX-2 selective inhibitors, or low-dose aspirin with selective serotonin reuptake inhibitors significantly increases the risk of upper gastrointestinal (GI) bleeding, researchers report in the October issue of Gastroenterology. In their case series analysis of data from 114,835 patients with upper GI bleeding (930,888 person-years of follow-up),

Read more

Are Patients Who Take Continuous NSAIDs Receiving Gastroprotection?

Among patients who continuously take nonsteroidal anti-inflammatory drugs (NSAIDs), a third of co-prescriptions for drugs to prevent gastrointestinal (GI) damage are not renewed within the next 2 years. This discontinuation increases patients’ risk of stomach pain, inflammation, or ulcers, according to the May issue of Clinical Gastroenterology and Hepatology. Patients

Read more

What are the Complications of Weight Loss Surgery?

Bariatric surgery is effective treatment for obesity and its related disorders. Yet as increasing numbers of patients undergo this procedure, gastroenterologists encounter a growing number of complications. A Perspective article in the April issue of Clinical Gastroenterology and Hepatology discusses common complications of bariatric surgery and ways to manage them. Bariatric

Read more

How Dangerous Are H pylori-Negative Idiopathic Bleeding Ulcers?

Patients with a bleeding peptic ulcer not caused by Helicobacter pylori infection or non-steroidal anti-inflammatory drugs (NSAIDs) are at considerable risk of recurrent bleeding and death. Furthermore, acid-suppressive drugs do not protect these patients, according to the October issue of Clinical Gastroenterology and Hepatology. Peptic ulcers that are not associated

Read more

Is Medicine or Surgery the Best Treatment for Crohn’s Disease?

For patients with Crohn’s disease and intra-abdominal abscesses, nonsurgical and surgical management strategies result in similar rates of abscess recurrence and complications, according to the April issue of Clinical Gastroenterology and Hepatology. Crohn’s disease can progress from inflammation and ulceration to bowel damage that includes formation of abscesses, phlegmon, and

Read more

How Do Proton Pump Inhibitors Increase Intestinal Damage from NSAIDS?

Taking a proton pump inhibitor (PPI) to reduce stomach damage from nonsteroidal anti-inflammatory drugs (NSAIDs) can damage the intestine by disrupting the microbiota, according to a study by John Wallace et al. in the October issue of Gastroenterology. Patients who take NSAIDs are frequently given PPIs to reduce gastric acid

Read more

An Aspirin a Day Won’t Kill You, But it Might Cause GI Bleeding

Taking an aspirin a day reduces the risk for death, but increases odds of gastrointestinal (GI) bleeding, according to a large meta-analysis published in the September issue of Clinical Gastroenterology and Hepatology. Daily low doses of acetylsalicylic acid (ASA, also known as aspirin, 75 to 325 mg per day) are

Read more